Mixing Benzos and Alcohol

Mixing Benzos and Alcohol

mixing benzos and alcohol

Benzodiazepines are a form of sedative. When taken in certain doses, they can slow vital body functions such as breathing. Mixing benzos with alcohol multiplies the sedative effects. Essentially, taking even small doses of both at the same time can cause effects even more powerful that consuming moderate amounts of just one of these substances alone. This is referred to as a synergetic relationship.

When prescribing benzodiazepines to a patient, the doctor and pharmacist should make it clear to the patient not to consume alcohol while taking the medication. It will likely have a “Do not take with alcohol” sticker on the prescription bottle. However, some people may either purposely mix benzos and alcohol or simply won’t take the warning seriously. Both of these substances are addictive and have sedative effects. Mixing them is highly ill-advised due to the serious potential risks.

Effects of Cross-Drug Use

The effects of taking one substance may change, decrease, or increase when consumed with other substances at the same time. This is cross-drug use. Cross-drug use can be seriously dangerous and can lead to life-threatening consequences. That is why is it is critical to honestly tell your doctor about all of the medications you are taking.

The effects of cross-drug use differ depending on the substances taken. For instance, some forms of birth control become ineffective when taken with antibiotics. On the other end of the spectrum, benzodiazepines and alcohol can spark an array of unpleasant effects when combined. Let’s take a look at some of the short term and long term effects and risks of this particular combination of drugs.

Short term effects of mixing alcohol and benzos include:

  • Rapid blackout
  • Decreased coordination
  • Severe drowsiness
  • Memory loss
  • Vision troubles
  • Slow reflexes
  • Slowed, or strained breathing
  • Coma

Long term effects of mixing alcohol and benzos include:

  • Cross-tolerance
  • Dependence
  • Addiction
  • Metabolic Changes

Overdose Risk

In addition to the effects listed above, the greatest risk of mixing benzos and alcohol is that it can lead to such greatly reduced breathing that it causes an overdose, and possibly death. As breathing slows to a certain degree, oxygen is no longer efficiently carried to the brain and the rest of the body. Without oxygen, the organs begin to shut down. Without immediate medical attention, the risk of death is significant. The only way to avoid an overdose for sure is to avoid this combination of drugs. 

Learn more about Benzodiazepine Addiction Treatment

Getting Addiction Treatment

As mentioned above, both benzos and alcohol are addictive substances. Although there are non-addictive alternatives to benzodiazepines for treating anxiety and depression, for some it is too late for that. Once someone is addicted to these substances and actively mixing benzos and alcohol, the best thing to do is to get help from a licensed dual diagnosis treatment program. 

At Lighthouse Recovery Institute, we have trained and experienced therapists and doctors to help safely detox users from alcohol and benzodiazepines and treat the underlying health issues, both mental and physiological. Don’t wait another day, call Lighthouse today!

Call 1-844-I-CAN-CHANGE  to speak to one of our experienced and compassionate outreach and admission coordinators today.

Related Blog Posts

We are here to support you during your time of need and help you make the best decision for yourself or your loved one. Click below to speak to a member of our staff directly.

Lighthouse Recovery Institute